Q. If Norethisterone is taken continuously for years, will it affect menopause?

Answered by
Dr. R Balakrishnan Menon
and medically reviewed by iCliniq medical review team.
This is a premium question & answer published on May 25, 2017 and last reviewed on: Oct 09, 2018

Hi doctor,

I am a 57 year old female, and I have been taking Norethisterone for years. When I stop taking the tablet, my period comes, and I immediately start taking the pills again. I take them because I am terrified of bleeding. My doctors say that I have to come off them, and I am terrified of what effect it will have on my body. What will be my periods be like? The doctor thinks that the pills are affecting my menopause. I am so scared of what the bleeding will be like, and I cannot cope.

#

Hi,

Welcome to icliniq.com.

How are you doing?

I really do not see any reason for you to worry. I feel you are taking those pills unnecessarily. By 50 to 54 years, all ladies enter their menopause. This is a time when all follicles in the ovaries are exhausted and the hormone supply to the inner lining of the uterus is so low that bleeding will not occur at all. This is menopause.

But if you keep having these tablets, you are artificially increasing the thickness every month and artificially bleeding by stopping every month. Nothing will happen, just stop the pills, you may have one normal period due to the tablets, then as your body is not producing any further hormone, the inner lining will stay thin and you will not have any more periods.

To confirm this, after 2 to 3 weeks of periods, without taking any medications, get a pelvic scan done and note the endometrial thickness. Any thickness of less than 4 mm is normal. I am sure it will be so. You will not have any periods thereafter.

To confirm the same in blood, you can test serum AMH (anti-mullerian hormone), the normal level is 1.1 to 3.5 ng/mL. But, if there are no follicles to produce any hormones, blood values will be less than 0.5 ng/mL.

If there was some other cause for heavy bleeding, you would not have succeeded in stopping the bleeding with just Norethisterone. So, just cheer up. Just stop the medication, you will do fine.

I would advise you to start Calcium and Vitamin D3 tablets to reduce the risk of osteoporosis, which is a risk in every lady after menopause.

Hope I have clarified your query, do write back if any more queries. All the best.

For more information consult an obstetrician and gynaecologist online --> https://www.icliniq.com/ask-a-doctor-online/obstetrician-and-gynaecologist


Was this answer helpful?

 | 

 

This is a sponsored Ad. icliniq or icliniq doctors do not endorse the content in the Ad.

Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Are these symptoms of a menopause?

Query: Hello doctor, I am 32 years old. Last year, I had a cyst on my ovary and I had to undergo an operation to remove it. The doctors ended up removing both my ovaries. I was told to take Microgynon to balance my hormones. I have been very forgetful with my intake of the tablet for the whole year and h...  Read Full »

Can a woman with osteoporosis conceive?

Query: Hi doctor, I am a 31 year old married female. I have been diagnosed with osteoporosis. I am really worried whether I would be able to conceive or not. Please suggest me some advice.  Read Full »

Tackling the Time Of Menstrual Cycle Every Month

Article Overview: Abdominal pain during periods is a very common issue affecting women.Adhering to a healthy lifestyle i.e balanced diet, physical activity,mental relaxation etc improves the ability to cope with pain.Pain killers can be taken as advised by your gynaecologist. Read Article


Dr. Gowrimeena
Obstetrician And Gynaecologist

Abdominal Pain: Abdominal pain during periods is a very common issue affecting 40-70% of women in the reproductive age group. In medical terms we call this as dysmenorrhoea. This is associated with significant psychological, physical, behavioral and social distress. Usually it starts at the onset...  Read Article

Also Read


COVID-19 Vaccines
A COVID-19 vaccine provides acquired immunity against the new Coronavirus. Read the article to know everything about the...  Read more»
Does CD marker help in identification of blood cancer?
Hi doctor, I am a 25-year-old male suffering from joint pain and pain in the knees. I also have nausea, vomiting, gynec...  Read more»
I suddenly got fainted and woked up with bruising in eyes. Why?
Hi doctor,I am 28 years old with normal weight and following a vegetarian diet. Last month, I fainted at home and my fri...  Read more»

Ask your health query to a doctor online?

Ask an Obstetrician & Gynaecologist Now

* guaranteed answer within 4 hours.

Disclaimer: All health Q&As published on this website are not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.